Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 45, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2018, 2:01 PM MDT for Garfield County, Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2018, 2:01 PM MDT (20:01 UTC)
- Expired
- Jul 24, 2018, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Iron County, UT
The radar
The Cedar City radar (KICX), 18 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 3670 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865
WGUS55 KSLC 242001
FFWSLC
UTC017-021-242300-
/O.NEW.KSLC.FF.W.0045.180724T2001Z-180724T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
201 PM MDT TUE JUL 24 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West central Garfield County in southern Utah...
East central Iron County in southern Utah...
* Until 500 PM MDT
* At 200 PM MDT, Doppler radar indicated that heavy rainfall has been
falling over the Parowan Creek portion of the Brian Head burn scar.
Radar estimates indicate that up to 0.75 inches of rain has fallen
on the burn scar over the past 30 minutes.
* It is expected that this amount of rainfall will result in flash
flooding and a debris flow through the Parowan Creek drainage
including Benson, Center, Bowery, and Soda Springs side drainages.
State Route 143 is expected to receive debris, as well as locations
along Parowan Creek downstream to the town of Parowan. People in
this area should take action to ensure their safety!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3765 11271 3768 11279 3776 11296 3786 11283
3776 11260 3772 11267
$$
MT2 follow-up statements
532
WGUS75 KSLC 242130
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
330 PM MDT TUE JUL 24 2018
UTC017-021-242300-
/O.CON.KSLC.FF.W.0045.000000T0000Z-180724T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-
330 PM MDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
WEST CENTRAL GARFIELD AND EAST CENTRAL IRON COUNTIES...
At 328 PM MDT, Doppler radar indicated that heavy rainfall has
fallen over the Parowan Creek portion of the Brian Head burn scar.
Radar estimates indicate that up to one inch of rain fell on the
burn scar in about an hour. This is likely resulting in flash
flooding.
It is expected that this amount of rainfall will result in flash
flooding and a debris flow through the Parowan Creek drainage
including Benson, Center, Bowery, and Soda Springs side drainages.
State Route 143 is expected to receive debris, as well as locations
along Parowan Creek downstream to the town of Parowan. People in this
area should take action to ensure their safety!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3765 11271 3768 11279 3776 11296 3786 11283
3776 11260 3772 11267
$$
MT461
WGUS75 KSLC 242252
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
452 PM MDT TUE JUL 24 2018
UTC017-021-242301-
/O.EXP.KSLC.FF.W.0045.000000T0000Z-180724T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-
452 PM MDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL GARFIELD AND EAST CENTRAL
IRON COUNTIES WILL EXPIRE AT 500 PM MDT...
The heavy rain over the Brian Head burn scar has ended and flooding
is no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3765 11271 3768 11279 3776 11296 3786 11283
3776 11260 3772 11267
$$
MTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:08 AM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 24, 10:08 AM MDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1008 AM MDT Tue Jul 24 2018 .SYNOPSIS...A ridge of high pressure will slowly move westward across Arizona through Friday. This will effectively shut off the monsoonal flow from midweek through this weekend bringing hot and drier conditions to the region. && .DISCUSSION...High pressure remains the dominant feature over the Desert Southwest this morning, with the upper level circulation center expected to slowly shift from New Mexico to Arizona through today. This will lead to a hot series of days for Utah and southwest Wyoming, especially in far southern Utah, where an Excessive Heat Warning is in place today through Thursday. The northern two- thirds of the forecast area will have above normal temperatures, but likely not record breaking. Enough moisture is still lingering under the ridge to allow for another afternoon of showers and thunderstorms forming over Utah's mountains. Isolated severe thunderstorms or flash flooding remains possible, but in general coverage should be relatively limited. One area where coverage could be a bit enhanced is eastern Nevada, with a weak disturbance passing over the area on the west side of the high circulation; there is the potential that a few of these storms could move into western Utah late this afternoon or this evening. A minor update to the forecast was sent earlier this morning to add mentionable POPs to southeast Utah, as well as adding the previously discussed threat of storms in far western Utah for this afternoon. Otherwise, the forecast looks good, and no further updates are planned. && .AVIATION...Operational weather concerns will remain minimal at the KSLC terminal through today, as VFR conditions will prevail. A southeast drainage wind should give way to a northwest lake breeze toward 18Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Excessive Heat Warning until 10 PM MDT Thursday for UTZ019-021. WY...None. && PUBLIC...Schoening AVIATION...Barjenbruch For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 5:54 AM MDT, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 554 AM MDT Tue Jul 24 2018 UTZ001>016-019>021-517-518-WYZ021-251300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 554 AM MDT Tue Jul 24 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will remain possible. Gusty winds, small hail, and brief heavy rain will be possible with the stronger storms. Temperatures will continue to trend warmer across much of the area today which is expected to increase the threat of heat-related illnesses, especially across Utah's Dixie and the Lake Powell area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Temperatures will remain elevated through most the week. Consecutive days of warm temperatures during both the daytime and overnight hours will continue to lead to an increased threat of heat-related illnesses, especially across Utah's Dixie and the Lake Powell area through late week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:33 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.